Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 158, NWS Louisville, KY

June 1, 2004Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 1, 2004, 8:45 PM EDT for Jefferson County, Kentucky. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2004, 8:45 PM EDT (00:45 UTC)
Expired
Jun 1, 2004, 9:30 PM EDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 32 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:05 PM EDTTSTM WND DMGOkolona, KYPOWER LINES AND A TREE DOWN ON CHAMBERS LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS53 KLMK 020045
SVRLMK
KYC111-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 930 PM EDT

* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF VALLEY STATION...OR ABOUT 18
  MILES SOUTHWEST OF LOUISVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY STATION...PLEASURE RIDGE PARK AROUND 855 PM EDT
  SHIVELY AROUND 900 PM EDT
  FAIRDALE AROUND 905 PM EDT
  LOUISVILLE AROUND 910 PM EDT
  OKOLONA AROUND 915 PM EDT
  HIGHVIEW...ST. MATTHEWS AROUND 920 PM EDT

HAIL TO QUARTER SIZE...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS 
PASSED. THE HIGHEST THREAT FOR SEVERE WEATHER AT THIS TIME IS ACROSS 
SOUTHERN JEFFERSON COUNTY. NUMEROUS REPORTS OF FUNNEL CLOUDS HAVE 
ALSO BEEN RECEIVED WITH THIS SET OF STORMS. REMEMBER THAT SEVERE 
THUNDERSTORMS CAN PRODUCE BRIEF TORNADO TOUCHDOWNS WITH LITTLE OR NO 
WARNING.

LAT...LON 3818 8591 3826 8583 3829 8569 3836 8562
          3827 8542 3816 8543 3808 8556 3809 8576
          3803 8591

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:20 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 1, 3:20 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT TUE JUN 01 2004

SHORT TERM:
STRONG STORMS DEVLPG OVR NCNTRL KY AT THIS TIME...WAITING FOR WATCH BEFORE
ISSUING NEW FCSTS. VERY COLD AIR ALOFT OVR REGION WI STEEP LAPSE
RATES. IN ADDITION...IMPULSE NOW MOVING INTO NRN FA WITH SUFFICIENT
RH AND VERY UNSTABLE FOR STRONG STORMS.

WILL GO WI 50 PCT POPS ACRS WATCH AREA FOR TONIGHT WI PCPN AREA
SETTLING SOUTHEAST AND ENDING OR DIMINISHING LATE OVER THE SE PTN
OF FA.

ON THUR WILL CONT CHC OF INSTABILITY TRW WITH 30 PCT POPS.

DRY AND PLEASANTLY COOL ON THU AND FRIDAY....MORE OR LESS IN LINE WI
CURRENT FCST PROJECTIONS.

LONG TERM:(FRIDAY NIGHT THROUGH TUESDAY)
UPPER AIR PATTERN LATE FRIDAY WILL FEATURE A BROAD TROUGH ACROSS THE
NORTHEASTERN CONUS...AND A RIDGE ACROSS THE WESTERN STATES. HIGH PRESSURE
WILL MOVES EAST OF THE MID ATLANTIC BY EARLY SATURDAY. THIS WILL
ALLOW SOME MOISTURE TO RETURN SATURDAY NIGHT AND SUNDAY. A SERIES OF
UPPER AIR DISTURBANCES EMBEDDED IN GENERAL NORTHWEST FLOW WILL CROSS
THE LOWER OHIO VALLEY LATE SATURDAY THROUGH TUESDAY. IN ADDITION...A
COLD FRONTAL BOUNDARY WILL APPROACH OUR REGION SUNDAY AND THEN
BECOME STATIONARY. HAVE ADDED CHANCE OF CONVECTION SATURDAY EVENING
AND CONTINUED IT THROUGH TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, Jun 1, 3:58 AM EDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 AM EDT TUE JUN 1 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020756-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
358 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE ATMOSPHERE WILL BECOME UNSTABLE TODAY WITH COLD AIR ALOFT AND
SURFACE TEMPERATURES WARMING INTO THE LOWER 80S. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THE
STORMS MAY PRODUCE HAIL AND GUSTY WINDS AND FOR THIS REASON THE STORM
PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK
FOR SEVERE WEATHER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AS WELL AS NEXT
SUNDAY. AT THE PRESENT TIME THESE STORMS DO NOT LOOK TO BE OF A
SEVERE NATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JA

In the hours before

Local storm report, Jun 1, 8:01 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             BEAVER DAM              37.41N 86.88W
06/01/2004  0.25 INCH        OHIO               KY   EMERGENCY MNGR

&&

MRC
Local storm report, Jun 1, 8:14 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     BANDON                  38.13N 86.60W
06/01/2004                   PERRY              IN   LAW ENFORCEMENT

            MANY FUNNEL CLOUD REPORTS ACROSS NORTHERN PERRY COUNTY IN
            PAST 10 MINUTES

&&

XXV
Local storm report, Jun 1, 8:15 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             7 NE LEITCHFIELD        37.55N 86.20W
06/01/2004  0.50 INCH        GRAYSON            KY   EMERGENCY MNGR

&&

MRC
Local storm report, Jun 1, 8:16 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
816 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             BEAVER DAM              37.41N 86.88W
06/01/2004  1.00 INCH        OHIO               KY   TRAINED SPOTTER

&&

MRC
Local storm report, Jun 1, 8:41 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
841 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FUNNEL CLOUD     3 S VALLEY CITY         38.06N 86.22W
06/01/2004                   HARRISON           IN   FIRE DEPT/RESCUE

            FIRE CHIEF FROM MEADE COUNTY REPORTED SEEING A FUNNEL
            CLOUD ACROSS THE RIVER IN HARRISON COUNTY

&&

XXV
Local storm report, Jun 1, 8:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     LEAVENWORTH             38.20N 86.35W
06/01/2004                   CRAWFORD           IN   LAW ENFORCEMENT

            TREES DOWN.

0830 PM     TSTM WND DMG     ALTON                   38.12N 86.42W
06/01/2004                   CRAWFORD           IN   LAW ENFORCEMENT

            TREES DOWN.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:07 PM EDTSevere Thunderstorm WarningLMKHardin38 min
Jun 1, 8:20 PM EDTTornado WarningLMKMeade25 min
Jun 1, 8:32 PM EDTSevere Thunderstorm WarningLMKEdmonson28 min
Jun 1, 8:39 PM EDTSevere Thunderstorm WarningLMKGrayson36 min
Jun 1, 9:00 PM EDTSevere Thunderstorm WarningLMKBullitt45 min
Jun 1, 9:39 PM EDTSevere Thunderstorm WarningLMKSpencer21 min
Jun 1, 9:57 PM EDTSevere Thunderstorm WarningLMKGrayson33 min
Jun 1, 9:59 PM EDTSevere Thunderstorm WarningLMKOhio31 min
Jun 1, 10:24 PM EDTSevere Thunderstorm WarningLMKButler36 min
Jun 1, 11:23 PM EDTFlash Flood WarningLMKOhio3 hr
Jun 1, 11:59 PM EDTSevere Thunderstorm WarningLMKButler, Ohio46 min
Jun 2, 12:14 AM EDTSevere Thunderstorm WarningLMKMetcalfe31 min
Jun 2, 12:42 AM EDTFlash Flood WarningLMKGrayson3 hr
Jun 2, 12:50 AM EDTSevere Thunderstorm WarningLMKEdmonson25 min
Jun 2, 3:56 PM EDTSevere Thunderstorm WarningLMKGreen19 min
Jun 2, 4:02 PM EDTSevere Thunderstorm WarningLMKTaylor28 min
Jun 2, 4:13 PM EDTSevere Thunderstorm WarningLMKAdair32 min
Jun 2, 4:56 PM EDTSevere Thunderstorm WarningLMKRussell34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.